Alert archive / Florida / Small Craft Advisories in 2019

Small Craft Advisory 7, NWS Key West, FL

January 27, 2019

NWS Key West, FL issued this small craft advisory at Jan 27, 2019, 4:27 PM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2019, 4:27 PM EST (21:27 UTC)
Expired
Jan 28, 2019, 4:00 PM EST
In force
24 hr
Issued by
NWS Key West, FL

The text

As transmitted.

517 
WHUS72 KKEY 272127
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
427 PM EST Sun Jan 27 2019

GMZ031>035-042>044-052>055-072>075-280330-
/O.NEW.KKEY.SC.Y.0007.190127T2127Z-190128T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
427 PM EST Sun Jan 27 2019

...SMALL CRAFT ADVISORY IN EFFECT...

The National Weather Service in Key West has issued a Small Craft
Advisory for the extreme southeastern Gulf of Mexico, the Straits
of Florida, Hawk Channel, 

* WINDS...Southwest winds will shift north following the passage
  of a squall line, with sustained north winds increasing to
  between 25 and 30 knots, with a few gale-force gusts possible.

* WAVES/SEAS...Seas will build to 8 to 11 feet overnight in both
  the Straits of Florida and the extreme southeastern Gulf of
  Mexico beyond five fathoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots,
or seas of 7 feet or greater, are expected to produce hazardous
conditions for small craft. Inexperienced boaters, especially
those with smaller vessels, should avoid operating in these
conditions.
&&

$$
4 follow-up statements
967 
WHUS72 KKEY 280313
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1013 PM EST Sun Jan 27 2019

GMZ031>035-042>044-052>055-072>075-280930-
/O.CON.KKEY.SC.Y.0007.000000T0000Z-190128T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1013 PM EST Sun Jan 27 2019

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...Sustained west to northwest winds will shift north, and
  increase to 25 to 30 knots across Florida Keys coastal waters.
  Occasional gale-force wind gusts of 35 to 40 knots are possible
  for a few hours following the wind shift.  

* WAVES/SEAS...Seas will build to 8 to 11 feet overnight in
  portions of both the Straits of Florida and the extreme
  southeastern Gulf of Mexico beyond five fathoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots,
or seas of 7 feet or greater, are expected to produce hazardous
conditions for small craft. Inexperienced boaters, especially
those with smaller vessels, should avoid operating in these
conditions. 
&&

$$

Kasper
357 
WHUS72 KKEY 280924
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
424 AM EST Mon Jan 28 2019

GMZ031>035-042>044-052>055-072>075-281600-
/O.CON.KKEY.SC.Y.0007.000000T0000Z-190128T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
424 AM EST Mon Jan 28 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...Sustained North winds of 20 to 25 knots will slowly
  decrease later this morning and then 15 knots or less during 
  this afternoon. 

* WAVES/SEAS...Seas of 8 to 11 feet in portions of both the 
  Straits of Florida and the extreme southeastern Gulf of Mexico 
  beyond five fathoms will subside significantly late this morning
  and this afternoon.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots,
or seas of 7 feet or greater, are expected to produce hazardous
conditions for small craft. Inexperienced boaters, especially
those with smaller vessels, should avoid operating in these
conditions. 
&&

$$


APA
635 
WHUS72 KKEY 281535
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1035 AM EST Mon Jan 28 2019

GMZ031>035-042>044-052>055-072>075-282100-
/O.EXT.KKEY.SC.Y.0007.000000T0000Z-190128T2100Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1035 AM EST Mon Jan 28 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...Sustained North winds near 20 knots will decrease to 15
  knots or less this afternoon. 

* WAVES/SEAS...Seas of 8 to 11 feet in portions of both the
  Straits of Florida and the extreme southeastern Gulf of Mexico
  beyond five fathoms will subside significantly this afternoon.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots,
or seas of 7 feet or greater, are expected to produce hazardous
conditions for small craft. Inexperienced boaters, especially
those with smaller vessels, should avoid operating in these
conditions. 
&&

$$
176 
WHUS72 KKEY 282118
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
418 PM EST Mon Jan 28 2019

GMZ052-072-290400-
/O.EXP.KKEY.SC.Y.0007.000000T0000Z-190128T2100Z/
/O.NEW.KKEY.SC.Y.0008.190128T2118Z-190129T0400Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
418 PM EST Mon Jan 28 2019

...SMALL CRAFT ADVISORY IN EFFECT...

The National Weather Service in Key West has issued a Small Craft
Advisory. 

* WAVES/SEAS...Seas as high as 7 feet expected in the eastern
  Straits of Florida. These northerly swells will subside through
  the night. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots,
or seas of 7 feet or greater, are expected to produce hazardous
conditions for small craft. Inexperienced boaters, especially
those with smaller vessels, should avoid operating in these
conditions. 

&&

$$

GMZ031>035-042>044-053>055-073>075-282230-
/O.EXP.KKEY.SC.Y.0007.000000T0000Z-190128T2100Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
418 PM EST Mon Jan 28 2019

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have decreased below Advisory thresholds.

$$

CLR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jan 27, 3:47 PM EST, 40 minutes earlier.

Area forecast discussion, Jan 27, 3:47 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Key West FL
347 PM EST Sun Jan 27 2019

.DISCUSSION...
Currently - A broad high amplitude trough blankets North America
and reaches south of the Bay of Campeche. A strong shortwave
trough swinging through the long wave trough will move into the
southern and southeastern Gulf of Mexico this evening into
tonight. The upper level trough is contributing to pressure falls
along a slow moving frontal boundary draped from South Florida,
across Florida Keys Gulf and Bay side waters, out into the extreme
southeastern Gulf of Mexico. Pressure falls have been 5 to 7 mb
across the area over the past 12 hours with the strongest falls
over the extreme southeastern Gulf of Mexico and off Florida's
Atlantic coast. Most of the shower and thunderstorm activity has
congealed along a north northeast/south southwest line in the
extreme southeastern Gulf of Mexico, cutting through our western
most marine zones. Skies remain cloudy with temperatures in the
upper 70s and dew points near 70.

Forecast - A low pressure system will take shape in the extreme
southeastern Gulf of Mexico this evening. Winds will gradually
strengthen through this period. The low will drive east
northeastward consolidating into a larger low off the Atlantic
coast tonight. As it does so winds will turn more southwest then
shift quickly to the north all the while strengthening. Adding to
this, fast moving showers with embedded thunderstorms will sweep
eastward across the area this evening into tonight. Some of the
stronger shower and thunderstorms may produce strong and
potentially damaging winds. Showers will taper off rather quickly
once the line moves through. The northerly flow that will follow
is not of a particularly cold origin, so expect temperatures to
move only a few degrees below normal.

Winds will begin relaxing late tonight into Monday as the low
lifts out and a meager high cell moves into northern Florida.
Winds will become light to gentle by Monday afternoon. Cool
conditions will continue with clearing skies.

A series of low pressure systems will swing through the
Northeastern United States through the first half of the work week
and a couple of high pressure system will, in turn, pour
southeastward into the central and eastern United States. An
associated cold front will move into the Florida Peninsula on
Tuesday as the previous weak high meets its demise. Local winds
will back west to northwest on Tuesday, then strengthen
moderately out of the northwest to north as the reinforcing cold
front bleeds through the Keys Tuesday night into Wednesday. The
coldest air associated with the following high pressure systems
will not get anywhere near the Keys. With that said, the still
cool wind direction will maintain slightly below normal
conditions.

Through the back half of the week a large area of high pressure
will migrate eastward through the eastern United States and out
into the Atlantic. In response local winds will strengthen and
veer east northeast. The increasingly maritime streamlines will
result in a return to slightly above normal temperatures and
humidity with slight chances of rain returning to the forecast.

&&

.MARINE...
A low pressure system taking shape in the extreme southeastern
Gulf of Mexico will drive east northeastward across Keys waters
this evening and consolidate in the western Atlantic tonight.
Winds will trend quickly upwards this evening and shift more south
to southwest. An associated squall line is marching eastward
through our western most marine zones this hour and will cross
through all Keys waters tonight. These showers are fast moving and
some of the stronger showers and thunderstorms will produce
substantially more hazardous conditions. As the related trough
pushes through behind the squall, winds will shift north and surge
briefly, potentially reaching low end gale strength for an hour or
two. A small craft advisory will be required for all Keys waters
tonight into Monday. Winds will rapidly decrease through the
overnight period into Monday as the low lifts out and weak high
pressure moves into northern Florida. A reinforcing dry cold front
will bleed through Keys waters in the late Tuesday night into
Wednesday time frame resulting in light west to northwest winds
becoming moderate northerlies. Thereafter, a large high pressure
system will migrate eastward into the eastern United States then
into the Atlantic. Local winds will clock around east northeast
and freshen.

&&

.AVIATION...
The warm front has moved to our north and now awaiting for the
arrival of the cold front which is situated to our west. Expecting
showers and isolated thunderstorms to move over the terminals
between 23Z/01Z from west to east. Periods of heavy rain and
thunderstorms will precede the front along with MVFR CIGs, with
improving conditions (but MVFR ceilings continuing) late in the
period. Crosswinds from the south could be gusty at times this
afternoon, but higher confidence in impactful crosswinds on the
other side of the cold front (northerly) later this evening (after
28/02z or 28/03z).

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  60  67  59  70 / + -  -  -
Marathon  60  68  56  70 / + -  -  -

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....LIW/AH
Data Collection......SD

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 27, 5:15 AM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
515 AM EST Sun Jan 27 2019

FLZ076>078-GMZ031>035-042>044-052>055-072>075-281015-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
515 AM EST Sun Jan 27 2019

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

...Some strong thunderstorms possible this afternoon and this
   evening...
...Locally heavy rainfall possible...
...Small Craft Advisory in effect for Hawk Channel and the Straits
   this morning and likely for all Keys coastal waters tonight...

A snake like warm front near the island chain early
this morning will lift northward into extreme south Florida later
today. Meanwhile, a low pressure system will develop in the
extreme Southeast Gulf of Mexico, and intensity as it tracks
across our area tonight, before exiting off the southeast Florida
coast early Monday morning. Subsequently, scattered thunderstorms
are expected to develop by this afternoon, some of which may be
strong with winds in excess of 40 mph. Thereafter, a pre-frontal
squall line will be preceded and accompanied by a wide swath of
showers and embedded thunderstorms this evening and early tonight.
Some wind gusts of 45 to 50 mph. Mariners and residents should be
alert for advisories and possible warning issued by your National
Weather Service right here in Key West.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A Small Craft Advisory will likely be needed for a portion of our
marine district early Monday morning, before winds abate
appreciably by afternoon. Otherwise, no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jan 27, 3:16 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
316 PM EST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.69N 82.77W
01/27/2019  E46 MPH          GMZ034             XX   C-MAN STATION

            A WEST-NORTHWEST WIND GUST OF 40 KTS...OR 46 MPH...WAS
            RECORDED BY THE C-MAN STATION AT PULASKI SHOAL LIGHT AT
            243 PM EST.

&&

SDR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 12:52 PM ESTSpecial Marine WarningKEY53 min
Jan 27, 1:43 PM ESTSpecial Marine WarningKEY92 min
Jan 27, 2:48 PM ESTSpecial Marine WarningKEY57 min
Jan 27, 3:44 PM ESTSpecial Marine WarningKEY61 min
Jan 27, 4:42 PM ESTSpecial Marine WarningKEY63 min
Jan 27, 5:43 PM ESTSpecial Marine WarningKEY62 min

Nearby

Small Craft Advisories in Florida, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.